May 27 2022




Recommendations

Codeine is considered, in general terms, compatible with breastfeeding. However, high doses can cause drowsiness in infants.

In the first days or weeks, the baby is particularly sensitive to relatively low doses of codeine in the mother, so it is recommended to limit the use of this drug or supplement with other analgesics non-narcotic.

It is also recommended careful monitoring of the baby, looking for possible early manifestations of the toxic effect of the substance.

Codeine is partially transformed in the body into morphine. That substance is responsible for some of the symptoms attributed to codeine use by the mother. Exceptionally, some mothers metabolize codeine very quickly, passing to the baby an unexpected amount of morphine, which can exceed several times the dose of codeine in milk supplied.

Adverse effects related to the use of this narcotic analgesic by the mother include, in addition to sleepiness and apnea, bradycardia and cyanosis.

Warning of the manufacturer:

Is advisable to discontinue the administration of medication during breastfeeding.

Updated:17.02.08